Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 16, 2021, 5:12 AM CDT for Renville County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 5:12 AM CDT (10:12 UTC)
- Expired
- Jul 16, 2021, 5:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
County Renville County, ND
The radar
The Minot AFB radar (KMBX), 66 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2470 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
055
WWUS83 KBIS 161012
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
512 AM CDT Fri Jul 16 2021
NDZ003-011-161045-
Ward ND-Renville ND-
512 AM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND
SOUTHWESTERN RENVILLE COUNTIES UNTIL 545 AM CDT...
At 512 AM CDT, a strong thunderstorm was located 6 miles northwest of
Greene, or 13 miles west of Mohall, moving east at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Mohall, Greene, Tolley and Grano.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4879 10149 4872 10149 4872 10145 4853 10152
4864 10194 4882 10189
TIME...MOT...LOC 1012Z 282DEG 15KT 4872 10181
$$
HEINERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 16, 4:17 AM CDT, 55 minutes earlier.
Area forecast discussion, Jul 16, 4:17 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 417 AM CDT Fri Jul 16 2021 .SHORT TERM...(Today and tonight) Issued at 415 AM CDT Fri Jul 16 2021 A series of weak mid level impulses ahead of a building upper level ridge are crossing western parts of the region early this morning. The lower levels are characterized by southerly flow between broad areas of lower pressure to the west and higher pressure to the east. The combination of the mid level waves intersecting the low level jet with modest warm air advection and moisture transport has sustained a couple clusters of showers and thunderstorms across western North Dakota during the early morning hours. Guidance has struggled with this convection, so overall confidence on its evolution through the morning is low. It stands to reason that this activity should slowly wane by late morning as the low level jet weakens. However, moisture transport remains stout and actually increases over central North Dakota into the afternoon. While the environment over western North Dakota early this morning contains MUCAPE around 1000 J/kg and mid level lapse rates as high as 8 C/km, week deep layer shear should prevent organized convection and severe weather. Gusty winds and small hail cannot be ruled out this morning, but neither have yet to be observed. The upper level ridge is forecast to become more amplified today, with the underlying thermal ridge centered over eastern Montana. A surface dryline may evolve in western North Dakota this afternoon, with dewpoints ranging from the mid 60s in central North Dakota to mid 30s in eastern Montana. Low level circulations associated with the dryline and the eastern edge of the thermal ridge, along with the continued presence moisture transport, may allow some isolated thunderstorms to develop across western and central North Dakota late this afternoon through the evening. However, any convection that does initiate will have to contend with rising heights and perhaps an elevated layer of CIN. There is a higher probability, but still relatively low, of thunderstorms over western North Dakota compared to central. Any storms that develop late this afternoon and evening should have access to at least 2000 J/kg MLCAPE and mid level lapse rates around 7.5 to 8.5 C/km, but deep layer shear no higher than 25 kts should prevent organized severe convection. Nevertheless, a few stronger storms producing small hail and gusty winds are certainly possible. Some convection could linger or develop through tonight as a weaker low level jet intersects another series of mid level impulses, but confidence on this is quite low. Very warm temperatures are expected through the short term period, with highs this afternoon ranging from around 90 in the James River Valley and Turtle Mountains to near 100 in the far west. It will be noticeably more humid as well, as dewpoints climb into the lower to mid 60s across central North Dakota. There is some uncertainty on the maximum potential of temperatures today due to an expected increase in smoke aloft advecting from the west. HRRR simulations show near-surface smoke to not be as much of an issue today, except for perhaps behind the dryline in far western North Dakota where winds would turn westerly. Lows tonight will mainly be in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 415 AM CDT Fri Jul 16 2021 Hot temperatures are the main highlight through the long term period. Little change in the synoptic pattern is expected from today to Saturday, but there is higher model confidence in the presence of mid level impulses over western and central North Dakota Saturday afternoon. The presence of these waves combined with stronger low level convergence over far eastern Montana will lead to a slightly better chance of thunderstorms across the western half of the region late Saturday afternoon through the evening. The current suite of CAMs is offering a wide variety of solutions, ranging from widespread convection (NSSL-WRF) to none at all (HRRR). There are concerns with broad height rises and MLCIN, so convection may struggle if the best mid and low level forcing are not aligned. A similar amount of buoyancy as today is forecast for Saturday (around 1000-2000 J/kg MLCAPE), and deep layer shear is forecast to increase closer to 30 kts in western North Dakota. So if storms do develop, they could be strong to marginally severe. Widespread severe weather is not expected at this time. Similar temperatures can also be expected Saturday, with widespread highs in the 90s. Confidence remains very high for strong upper level ridging from the Southern Rockies to Northern High Plains through the long term period, with the top of the ridge in the vicinity of the international border most days. The high confidence in this pattern, which will result in a prolonged period of well above normal temperatures, is exhibited by long stretches of NAEFS and ECMWF ensemble upper and mid level heights and temperatures at least at the 99th percentile. In fact, 200 mb heights in the ECMWF ensemble are showing regional climatological maxima from Sunday through next Saturday! While there is some growing spread in NBM temperature guidance next week, the 25th percentile is consistently in the lower to mid 90s south of Highway 2 through Thursday. It is likely that at least a day or two next week will see widespread highs above 100, but predictability is not high enough to pinpoint which days this far out. One potential limiting factor on this upcoming heat wave could be smoke aloft, which carries essentially zero predictability at this time range. But even if thick smoke aloft moves over the area, highs would likely be closer to the NBM 25th percentile which is still at least 5 to 10 degrees above normal. Another factor in next week's heat could be the amount of low level moisture. Higher dewpoints would likely keep temperatures slightly cooler, but could still result in similar heat indices. The current forecast maintains daily maximum heat index values in the 90s. While there may be opportunities for shortwaves rounding the ridge, most of the long term period is expected to remain dry. Ensemble guidance currently shows very low confidence in any given chance of thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 415 AM CDT Fri Jul 16 2021 VFR conditions are likely through the forecast period, with south-southeast winds around 10-15 kts. Scattered showers and thunderstorms will persist near KXWA until around 1030Z. Widely scattered showers and thunderstorms may persist across the western half of the state through the morning, and redevelop across the far west later this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 435 AM CDT Fri Jul 16 2021 NDZ001-009-017-031-032-040-043-170945- Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman- 435 AM CDT Fri Jul 16 2021 /335 AM MDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today and tonight. Severe weather is not expected, but the strongest storms this afternoon and evening could produce small hail and gusty winds. Near critical fire weather conditions are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>004-010>012-018>022-033>035-041-042-044>046-170945- Burke-Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer- Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger-Grant- Adams-Sioux-Emmons- 435 AM CDT Fri Jul 16 2021 /335 AM MDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today and tonight. Severe weather is not expected, but the strongest storms this afternoon and evening could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-013-023-025-036-037-047-048-050-051-170945- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 435 AM CDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Special weather statement, Jul 16, 5:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
512 AM CDT Fri Jul 16 2021
NDZ003-011-161045-
Ward ND-Renville ND-
512 AM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND
SOUTHWESTERN RENVILLE COUNTIES UNTIL 545 AM CDT...
At 512 AM CDT, a strong thunderstorm was located 6 miles northwest of
Greene, or 13 miles west of Mohall, moving east at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Mohall, Greene, Tolley and Grano.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4879 10149 4872 10149 4872 10145 4853 10152
4864 10194 4882 10189
TIME...MOT...LOC 1012Z 282DEG 15KT 4872 10181
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:40 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 35 min |
| Jul 16, 6:58 AM CDT | Areal Flood Advisory | BIS | Ward | 2 hr |
| Jul 16, 7:54 AM CDT | Special Weather Statement | BIS | Ward | 36 min |
| Jul 16, 8:30 AM CDT | Special Weather Statement | BIS | Ward | 45 min |
| Jul 16, 9:57 AM CDT | Special Weather Statement | BIS | McLean | 18 min |
| Jul 16, 12:16 PM CDT | Special Weather Statement | BIS | Burleigh | 29 min |
| Jul 16, 1:01 PM CDT | Special Weather Statement | BIS | Kidder | 29 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.